Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Wilmington, NC

August 20, 2001Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 20, 2001, 6:44 PM EDT for Robeson County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2001, 6:44 PM EDT (22:44 UTC)
Expired
Aug 20, 2001, 7:45 PM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS52 KILM 202245
SVRILM
NCC155-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
644 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL FROM ST. PAULS TO   
  PURVIS MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ST. PAULS AT 650 PM EDT
   LUMBERTON AROUND 700 PM EDT
   BARKER TEN MILE AT 710 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3490 7899 3454 7933 3447 7917 3476 7887

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:52 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 2:52 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
252 PM EDT MON AUG 20 2001

SO FAR THIS AFTN JUST ABOUT ALL CONVECTIVE ACTIVITY IN THE AREA HAS
BEEN OVER THE COASTAL COUNTIES...BUT WITH INTERIOR COUNTIES IN
UPPER 80S...PIEDMONT TROUGH ACTIVITY EXPECTED TO DEVELOP AND
CONTINUE INTO THIS EVENING.

UPPER LEVEL TROUGH FROM LAKE HURON ACROSS KY TO AL IS PROGRESSING E.
FOLLOWING ETA JET DYNAMICS UP AROUND 250 MB...DIVERGENCE ACROSS
EASTERN CAROLINAS THIS AFTN WILL MOVE OFFSHORE BY SUNSET AS A
STRONGER JET RUNS UP THE APPALACHIAN SPINE...CAUSING DIVERGENCE
ALOFT OVER THE PIEDMONT/PEE DEE EARLY TONIGHT...CONTINUING TSTM
THREAT AND SPREADING IT TO THE COAST DURING THE NIGHT AS JET SHIFTS
E. WILL CONTINUE CHC POPS TONIGHT.

AT SFC...WEAK FRONT NEAR GSO-CLT-AHN WITH DEW POINTS IN THE LOWER
60S BEHIND FRONT...TO PROGRESS TO THE COAST NEAR SUNRISE AS UPPER
TROUGH DEEPENS AND MOVES INTO THE WESTERN CAROLINAS...WITH FRONT
MAKING LITTLE FURTHER PROGRESS THAN THE COAST UNTIL TUE EVENING AS
THE UPPER TROUGH MOVES OFFSHORE. APPEARS TUE DEW POINTS WILL BE
MIDDLE 60S INLAND COUNTIES...WELCOME RELIEF. DEW POINTS NEAR 70 TO
CONTINUE ALONG COAST UNTIL TUE NIGHT/WED AS FRONT MOVES OFFSHORE.
WITH UPPER TROUGH MOVING TO THE MOISTURE ALONG THE COAST...WILL KEEP
CHC POPS...WITH LESS POP INLAND COUNTIES.

AS THE UPPER TROUGH MOVES OFFSHORE...DEW POINTS AND TEMPERATURES
DROP A COUPLE OF DEGREES WED AND THEN RETURN THU AND LATER IN THE
WEEK AS RIDGING OVER THE GULF STATES BUILDS INTO THE CAROLINAS WITH
A WEAK NW FLOW CARRYING APRECIABLE MOISTURE INTO THE AREA FRI...WITH
ANOTHER WEAK FRONT IN THE AREA FRI NIGHT.

CWF: FPSN7 SW WIND NEAR 20 KT AND 5 FT SEAS...BUT WIND LIGHTER NEAR
THE COAST...WILL USE RANGE WIND/SEAS. WINDS LIGHTER TUE IN VICINITY
WEAKENING FRONT...AND SEAS WILL GRADUALLY DECREASE FOR THE REMAINDER
OF THE PERIOD...3 FT OR LESS.
FCSTID = 19
ILM   72  85  66  85 /  40  30  10  10
LBT   69  85  64  88 /  40  10   0   0
FLO   69  88  65  88 /  40  10   0   0
MYR   73  85  68  85 /  40  30  10  10

.ILM...
NC...NONE.
SC...NONE.
MATHESON

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.